Hypersensitivity vasculitis is an extreme reaction to a drug, infection, or foreign substance. It leads to inflammation and damage to blood vessels, primarily in the skin.
Allergic vasculitis; Leukocytoclastic vasculitis; Cutaneous vasculitis
Hypersensitivity vasculitis is caused by an allergic reaction to a drug or other foreign substance. It can also be a reaction to an infection. Most often it affects people older than age 15.
Often, the cause of the problem cannot be found even with a careful study of medical history.
Hypersensitivity vasculitis may look like necrotizing vasculitis, which can affect blood vessels throughout the body.
Symptoms may include:
- New rash over large areas
- Purple-colored spots and patches on the skin
- Skin sores mostly located on the legs, buttocks, or trunk
- Blisters on the skin
- Hives (urticaria), may last longer than 24 hours
- Open sores with dead tissue (necrotic ulcers)
Exams and Tests
The health care provider will base the diagnosis on symptoms. The provider will evaluate how your skin looks after you have taken certain medicines or are exposed to a foreign substance (antigen).
Results from an ESR test (erythrocyte sedimentation rate test) may be high.
Skin biopsy shows inflammation of the small blood vessels. You may also have other tests to detect this condition.
The goal of treatment is to reduce inflammation.
Your provider may prescribe aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), or corticosteroids to reduce inflammation of the blood vessels. (DO NOT give aspirin to children except as advised by your provider).
Your provider will tell you to stop taking medicines that could be causing this condition.
Hypersensitivity vasculitis most often goes away over time. The condition may come back in some people.
People with ongoing vasculitis should be checked for necrotizing vasculitis.
Complications may include:
- Lasting damage to the blood vessels or skin with scarring
- Inflamed blood vessels affecting the internal organs
When to Contact a Medical Professional
Call your provider if you have symptoms of hypersensitivity vasculitis.
DO NOT take medicines which have caused an allergic reaction in the past.
Stone JH. The systemic vasculitides. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 270.
Stone JH. Immune complex-mediated small vessel vasculitis. In: Firestein GS, Budd RC, Gabriel SE, McInnes IB, O'Dell JR, eds. Kelley's Textbook of Rheumatology. 9th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 91.
- Last reviewed on 4/28/2015
- Gordon A. Starkebaum, MD, Professor of Medicine, Division of Rheumatology, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.